Well I cannot hold back any longer in a little scream about my continued itching! Arghhhhhh! It is driving me up the walls.

Quick background in case you have not been concentrating!
Had itching for ages with no rash to speak of (last couple of years getting worse and worse)
Went to dermatologist – got diagnosis of “possible physical urticaria” – got antihistamines – took them for 6 weeks
Went back to dermatologist – itching has seemed about 50% better – so she changes one antihistamine, adds another and ups the dose of the other. Now i am on 3 different types.
Itching has been getting worse again and i really think just about as bad as it ever was.

One great thing initially has been that the night-time anti-histamine really helped my sleep, and i felt better some days than i had for a long time. I realised that although i sleep a lot i am not getting good quality sleep and this is certainly not helping how i feel every day. Unfortunately this has pretty much worn off, despite upping the dose. I am now wondering if the better sleep was actually all that calmed my itching down and it is nothing like a normal itch at all!

The warmer weather may be contributing, but i have no idea why it is so bad. It never went away but it has got back to the point of hardly ever not being there. In between proper attacks it is hovering and threatening. For example, last week i was wearing some thinner pyjamas, lovely cotton like a bed sheet, nice and smooth and not irritating at all. I also was wearing my slippers that go up to the ankle, also very soft. There was no gap between them. I opened the window as it was a sunny and warm day and just the draft from that one window started my lower legs off, THROUGH the fabric of my pyjamas. I mean, really i feel like there is no safe situation and it can go off at any time, however careful i am. Bed is a nightmare (you know, touching the bedding is hard to avoid!) and it is affecting my sleep. Don’t even get me started on bathing and shaving my legs which is awful but if i don’t it is also a bristly itching nightmare. I have tried a light-based hair removal system to try to rid myself of leg hair for longer periods and it has not worked yet. I am beyond fed up as it cost a fortune. I am still giving it a go for now.

So, i have one week to wait until my next hospital appointment with the POTS specialist, who talked about Gabapentin on my last visit. I am hoping she is still willing to try me on that and that it might actually help with this itching pain. I am strongly of the opinion it is nerve-pain or over-active pain signals or something like that, so this drug could help. My skin is ultra sensitive to touch, so much so that it can be like an electric shock to have something brush past me. It is not just my startle reflex, which is also a bit over the top, it is my skin. There are also very sore tender points on my skin, often like a small lump or knot under the skin and this is often where an itch seems to originate, above the site of the internal bruised-feeling. My back is also really sore and affecting my sleep too. My arms ache and my wrists cannot bear weight as they hurt. These pains seem to be worse when i have not slept, and also when the itching is at it’s worst. The connection, it seems to me, is neurological. I think you can see i am pinning many hopes on this drug.

One other thing is that there does seem (after a browse online) to be some connection between Dysautonomia (POTS is a form of Dysautonomia) and Hives/ mast cell disorders. I don’t really understand it but i think i will ask the specialist what she knows about this too next week. (Mast cells release histamine when they break down and this creates itch – this should, however, be helped with antihistamines!) Does anyone know anything about this?

If Gabapentin doesn’t help i do not know what to do next. I am not sure the dermatologist has any other ideas. I could stop my medications and see if any of them are contributing to the problem, but I really need them and the thought of stopping them, even for a short time, fills me with horror. We have our week away on holiday booked in next month and I cannot mess up my medications and threaten that. I can only hope the itching will have improved by then, or it will not be as much fun as I really hope and need it to be!

Advertisements